Electronic Journal of Probability

Series Representations of Fractional Gaussian Processes by Trigonometric and Haar Systems

Werner Linde and Antoine Ayache

Full-text: Open access

Abstract

The aim of the present paper is to investigate series representations of the Riemann-Liouville process $R^\alpha$, $\alpha >1/2$, generated by classical orthonormal bases in $L_2[0,1]$. Those bases are, for example, the trigonometric or the Haar system. We prove that the representation of $R^\alpha$ via the trigonometric system possesses the optimal convergence rate if and only if $1/2 < \alpha\leq 2$. For the Haar system we have an optimal approximation rate if $1/2 < \alpha <3/2$ while for $\alpha > 3/2$ a representation via the Haar system is not optimal. Estimates for the rate of convergence of the Haar series are given in the cases $\alpha > 3/2$ and $\alpha = 3/2$. However, in this latter case the question whether or not the series representation is optimal remains open. Recently M. A. Lifshits answered this question (cf. [13]). Using a different approach he could show that in the case $\alpha = 3/2$ a representation of the Riemann-Liouville process via the Haar system is also not optimal.

Article information

Source
Electron. J. Probab., Volume 14 (2009), paper no. 94, 2691-2719.

Dates
Accepted: 21 December 2009
First available in Project Euclid: 1 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1464819555

Digital Object Identifier
doi:10.1214/EJP.v14-727

Mathematical Reviews number (MathSciNet)
MR2576756

Zentralblatt MATH identifier
1193.60051

Subjects
Primary: 60G15: Gaussian processes
Secondary: 26A33: Fractional derivatives and integrals 47B06: Riesz operators; eigenvalue distributions; approximation numbers, s- numbers, Kolmogorov numbers, entropy numbers, etc. of operators 41A30: Approximation by other special function classes

Keywords
Approximation of operators and processes Rie-mann--Liouville operator Riemann--Liouville process Haar system trigonometric system

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Linde, Werner; Ayache, Antoine. Series Representations of Fractional Gaussian Processes by Trigonometric and Haar Systems. Electron. J. Probab. 14 (2009), paper no. 94, 2691--2719. doi:10.1214/EJP.v14-727. https://projecteuclid.org/euclid.ejp/1464819555


Export citation

References

  • Ayache, Antoine; Linde, Werner. Approximation of Gaussian random fields: general results and optimal wavelet representation of the Lévy fractional motion. J. Theoret. Probab. 21 (2008), no. 1, 69–96.
  • Ayache, Antoine; Taqqu, Murad S. Rate optimality of wavelet series approximations of fractional Brownian motion. J. Fourier Anal. Appl. 9 (2003), no. 5, 451–471.
  • Belinsky, Eduard; Linde, Werner. Small ball probabilities of fractional Brownian sheets via fractional integration operators. J. Theoret. Probab. 15 (2002), no. 3, 589–612.
  • Carl, Bernd; Stephani, Irmtraud. Entropy, compactness and the approximation of operators.Cambridge Tracts in Mathematics, 98. Cambridge University Press, Cambridge, 1990. x+277 pp. ISBN: 0-521-33011-4
  • Dzhaparidze, Kacha; van Zanten, Harry. Optimality of an explicit series expansion of the fractional Brownian sheet. Statist. Probab. Lett. 71 (2005), no. 4, 295–301.
  • Fernique, Xavier. Fonctions aléatoires gaussiennes, vecteurs aléatoires gaussiens.(French) [Gaussian random functions, Gaussian random vectors] Université de Montréal, Centre de Recherches Mathématiques, Montreal, QC, 1997. iv+217 pp. ISBN: 2-921120-28-3
  • Gilsing, Hagen; Sottinen, Tommi. Power series expansions for fractional Brownian motions. Theory Stoch. Process. 9 (2003), no. 3-4, 38–49.
  • Iglói, E. A rate-optimal trigonometric series expansion of the fractional Brownian motion. Electron. J. Probab. 10 (2005), no. 41, 1381–1397 (electronic).
  • Kühn, Thomas; Linde, Werner. Optimal series representation of fractional Brownian sheets. Bernoulli 8 (2002), no. 5, 669–696.
  • Ledoux, Michel. Isoperimetry and Gaussian analysis. Lectures on probability theory and statistics (Saint-Flour, 1994), 165–294, Lecture Notes in Math., 1648, Springer, Berlin, 1996.
  • KwapieÅ„, StanisÆšaw; WoyczyÅ„ski, Wojbor A. Random series and stochastic integrals: single and multiple.Probability and its Applications. Birkhäuser Boston, Inc., Boston, MA, 1992. xvi+360 pp. ISBN: 0-8176-3572-6
  • Li, Wenbo V.; Linde, Werner. Approximation, metric entropy and small ball estimates for Gaussian measures. Ann. Probab. 27 (1999), no. 3, 1556–1578.
  • Li, W. V.; Shao, Q.-M. Gaussian processes: inequalities, small ball probabilities and applications. Stochastic processes: theory and methods, 533–597, Handbook of Statist., 19, North-Holland, Amsterdam, 2001.
  • Lifshits, M. A. On Haar expansion of Riemann–Liouville process in a critical case. Available at arXiv:0910.2177 (2009).
  • Lifshits, Mikhail A.; Linde, Werner; Shi, Zhan. Small deviations of Riemann-Liouville processes in $Lsb q$-spaces with respect to fractal measures. Proc. London Math. Soc. (3) 92 (2006), no. 1, 224–250.
  • Lifshits, Mikhail; Simon, Thomas. Small deviations for fractional stable processes. Ann. Inst. H. Poincaré Probab. Statist. 41 (2005), no. 4, 725–752.
  • Luschgy, Harald; Pagès, Gilles. High-resolution product quantization for Gaussian processes under sup-norm distortion. Bernoulli 13 (2007), no. 3, 653–671.
  • Luschgy, Harald; Pagès, Gilles. Expansions for Gaussian processes and Parseval frames. Electron. J. Probab. 14 (2009), no. 42, 1198–1221.
  • Malyarenko, Anatoliy. An optimal series expansion of the multiparameter fractional Brownian motion. J. Theoret. Probab. 21 (2008), no. 2, 459–475.
  • Pisier, Gilles. The volume of convex bodies and Banach space geometry.Cambridge Tracts in Mathematics, 94. Cambridge University Press, Cambridge, 1989. xvi+250 pp. ISBN: 0-521-36465-5; 0-521-66635-X
  • Schack, H. An optimal wavelet series expansion of the Riemann–Liouville process. To appear J. Theoret. Probab.
  • Zygmund, A. Trigonometric Series. Cambridge Univ. Press, Cambridge, 1950.